Nebraska, 2021

High Wind in Nebraska, March 29, 2021

March 29, 2021 · NWS GLD · 3 events in 3 counties and zones

A strong cold front moved into far Southwest Nebraska during the early evening. Behind the front wind gusts up to 60 MPH were reported.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A strong cold front moved into far Southwest Nebraska during the early evening. Behind the front wind gusts up to 60 MPH were reported. The high winds caused blowing dust that reduced the visibility down to 5 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 29, 4:05 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 29, 4:05 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Mon Mar 29 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 308 PM MDT Mon Mar 29 2021

At the beginning of the forecast period today, the CWA has a west-
southwesterly flow aloft with a shortwave trough moving through
jetstream above with an eastward moving trough up near the Canada/MT
border. At the surface, a low pressure system looks to be moving
eastward along the NE/KS border. With this setup, critical fire
weather conditions expect to continue until 02z for the CWA with RH
values as low as 7% and wind gusts up to 35 mph. Temperatures
continue to range from the upper 70s to the lower 80s across the CWA.

Tonight, the flow over the CWA turns more southwesterly as the
aforementioned upper air trough makes its way along the Canada/U.S.
border towards MN.  At the surface, a cold front is expected to
sweep across the CWA starting 02z. Due to expected wind gusts
associated with the cold front approaching 60 mph, a High Wind
Warning is in effect for the NE and KS counties of the CWA except
for Wallace, Greeley, and Wichita. The remainder of the CWA could
see wind gusts under warning criteria going up to 50 mph. Areas of
blowing dust area also a concern with these strong winds along with
the dry conditions seen during the day. Winds are expected to taper
off after midnight. Overnight low temperatures expect to range from
the middle 20s to middle 30s.

On Tuesday, forecast guidance shows the flow over the CWA turning
more westerly by midday as the trough continues its eastward
progress with a ridge trailing it in the western CONUS. Models also
show a weak shortwave trough passing by aloft which may give a
slight chance for a wintry mix for far western Cheyenne CO county
for a few hours in the evening. Winds are expected to be from the
north-northwest at around 10-15 mph during the day. Daytime high
temperatures expect to range from the upper 30s in the far western
portion of the CWA to the lower 50s in the eastern portion.
Overnight lows in the lower to middle 20s can also be expected.

.LONG TERM...(Wednesday through Monday)
Issued at 323 PM MDT Mon Mar 29 2021

The primary concern in the long term is the possibility of elevated
to near critical fire weather conditions from Friday through Sunday.

Temperatures in the long term period will be on the rise from
Wednesday through Sunday as highs increase from the middle 50s on
Wednesday to the lower and middle 80s on Sunday.

The upper trough of lower pressure that passed through the area will
continue to move east of the region with a ridge of high pressure
expanding across the western U.S. on Wednesday that moves over the
Rockies on Thursday and then flattens into a more zonal pattern with
embedded short waves moving east of the Rockies from Friday through
Sunday. Models are showing less certainty late in the weekend into
the beginning of next week, with another shift in the overall
pattern showing up around the middle of next week.

Surface high pressure moves further east over the Plains states on
Wednesday and Thursday with a lee trough beginning to deepen along
the Front Range Thursday and Friday in response to the increasingly
zonal upper flow. Mainly ahead of the surface trough, the stronger
pressure gradient between the high pressure area over the eastern
U.S. and the deepening lee trough will bring an increase in
southerly winds across much of the Central Plains and into the High
Plains regions. A westerly to northwesterly surface flow on the back
side of the surface trough will also produce downslope winds over
far eastern Colorado.

The elements of the ridge aloft combined with southerly surface flow
will aid in the warming of temperatures combined with winds that
will likely become gusty out of the south mainly during the
afternoon hours during the latter portion of the work week and into
the weekend. Those warm, dry, and gusty conditions will lead to the
development of elevated to near critical fire weather conditions
each day mainly on Friday through Sunday, with a somewhat lower
possibility on either side of that on Thursday and Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 500 PM MDT Mon Mar 29 2021

VFR conditions are currently expected at KGLD and KMCK through the
period. Aviation concerns focus on a strong cold front that is
expected to move through the terminals around 02z with north winds
gusting up to 50kts or so. There is a chance of blowing dust
accompanied the frontal passage which based on local research
potentially drop visibilities and ceilings below VFR category for
an hour, two at the most. The north winds subside below 12kts by
09z or so through early Tuesday morning. During the afternoon
north winds increase a bit with sustained speeds of 12-14kts with
some higher gusts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 AM MDT /4 AM CDT/ Tuesday for
     KSZ001>004-013>016-028-029.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.

NE...High Wind Warning until 3 AM MDT /4 AM CDT/ Tuesday for
     NEZ079>081.

     Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...076
LONG TERM...LOCKHART
AVIATION...99
Hazardous weather outlook, Mar 29, 2:24 PM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
324 PM MDT Mon Mar 29 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-302130-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
324 PM MDT Mon Mar 29 2021 /424 PM CDT Mon Mar 29 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning is in effect for the entire Tri-State area through
Monday evening. Relative humidity values as low as 7 percent are
expected. Winds will be from the west at 20 to 30 mph with gusts up
to 35 mph.

A High Wind Warning will be in effect for Cheyenne, Rawlins,
Decatur, Norton, Sherman, Thomas, Sheridan, Graham, Logan and Gove
counties as well as Dundy, Hitchcock and Red Willow Counties
beginning this evening until Tuesday morning. A strong cold front
will move through the region with wind gusting up to 60 mph and
shifting to the north-northwest. Blowing dust will be possible as the
front moves through the region. Reductions to visibility are
expected in areas where blowing dust is occurring.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

Elevated to near critical fire weather conditions are possible for
areas along and west of a line for Stratton, NE to Leoti, KS on
Friday through Sunday. Minimum RH values as low as 14% and wind gusts
near criteria are possible on these days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dundy

When
March 29, 5:10 PM MST to 6:30 PM MST
Where
Dundy forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

High wind gusts were reported in Yuma, Chase, and Cheyenne counties, but no reports came from Dundy County. However, based on proxy high winds did occur in Dundy County. Key impacts: blowing dust, high winds.

High Wind, Hitchcock

When
March 29, 6:30 PM CST to 8:00 PM CST
Where
Hitchcock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High wind gusts were reported in Red Willow, Chase, and Rawlins counties, but no reports came from Hitchcock County. However, based on proxy high winds did occur in Hitchcock County. Key impacts: blowing dust, high winds.

High Wind, Red Willow

When
March 29, 7:00 PM CST to 8:30 PM CST
Where
Red Willow forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Peak wind gusts were reported at the McCook airport. Key impacts: blowing dust, high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948303, 948304, 948305.